My doctor just prescribed me Levothyroxine 25 mcg and i was wondering if anyone else was taking this small amount and had hair loss as a side effect. My hair is thin and i don't want to lose alot of hair, right now my hair is not shedding. Is this the smallest amount you can be on. I hate taking new medication.
Generally, hair loss is a symptom of low thyroid. It should improve with taking thyroid hormone. Hair cycles are long, though, so it may take months before you see improvement.
25 mcg is a very small dose, like you might use with someone who has completely normal labs that you really don't think they need thyroid hormone but are willing to give it a try for some reason. 50 mcg would be a more typical starting dose for someone diagnosed hypothyroid. Doctors will start low though if someone has heart disease or is at high risk of it - not wanting to risk overstimulating the heart with too much at once.
just to let you know that everytime I get a med bump up i shed alot hair but it slows down eventually stopping when my levels begin to even out.
I found worrying about it made it shed even more, as the stress hormones were further depleting my system.
try not to worry about it, I am now up to 125mcg of levothyroxine and havent gone bald yet. I did think this was going to happen at one stage though and went to try on some wigs. The lady next to me was also wig shopping, she was completely bald after having chemo and it sort of put things into perspective for me.
hope you feel better soon
Either the start of treatment or increases/decreases in dosage can cause hair to temporarily shed excessively. This is not because of the med itself, but because of sudden fluctuations in hormone levels. It corrects itself with time.
But I have heard of rare cases where Synthroid brand in particular causes continuing hair loss. I don't know why... probably no one does. It can only be explained by individuals' body systemic responses. But switching to another brand will reverse the process and hair shedding stops.
Hope that explanation helps calm your fears.
Edit to add ~ 25 mcgs is considered by many MDs to be a "non-dose". Fifty mcgs is considered the smallest therapeutic dose. The effect of too small a dose can be that you end up with an even larger deficit of hormone in your body than you had before treatment. I have read some experiences here where such a small amount made a big improvement in people's symptoms, but that would be an unusual outcome.
You will hate taking "medication" only until you start feeling better because of it. Most of us are so relieved to just get our symptoms validated with an official diagnosis that we are delighted to get medication to take.
I hate taking "medication" too.... The kinds that are chemical conglomerations of unnatural ingredients meant to alter natural body functions. But thyroid hormone isn't that kind of medicine. It's an identical copy of the hormone your own gland would make if it could. You shouldn't be afraid of taking something you need.
I've been started on 25mcgs with instructions to increase to 50 after one week. My GP's intention is to increase by 25 increments. He says the usual amount is 100 but I suppose it's an individual thing. My mother took 125mcgs
but found this too much although I am not sure what symptoms she had which lead to a reduction.
I am not sure I am posting replies correctly, would appreciate some feedback on this. Thanks.
My doctor put me on only 25mcg because i am only mildly low and really don't have any symptoms of hypo. She just happened to do a thyroid test because i haven't had it done for awhile..so i was really surprised when they called and said that i need to take thyroid medicine..I'm suppose to take this for 2 months and then have another blood draw..When you have really no symptoms except for a little tiredness and some achy muscles, which i assumed was just the aging process, since i am 46..it is hard for me to start the medicine and i am putting it off.